Sommes de commutateurs dans les algèbres de von Neumann finies continues
Annales de l'Institut Fourier, Volume 30 (1980) no. 3, p. 49-73

Let M be a finite von Neumann algebra. We show that the space of finite sums of commutators in M is equal to the kernel of the central trace. If M is a factor, it follows for example that any element is a finite linear combination of projections of dimension 1/2. We also show in this case that the derived group of GL(M) is equal to the kernel of the Fuglede-Kadison determinant.

Soit M une algèbre de von Neumann finie. Nous montrons que l’espace des sommes finies de commutateurs de M coïncide avec le noyau de la trace centrale. Si M est un facteur, il en résulte par exemple que tout élément est une combinaison linéaire finie de projecteurs de dimension 1/2. Nous montrons aussi dans ce cas que le groupe dérivé de GL(M) coïncide avec le noyau du déterminant de Fuglede-Kadison.

@article{AIF_1980__30_3_49_0,
     author = {Fack, Thierry and Harpe, Pierre De La},
     title = {Sommes de commutateurs dans les alg\`ebres de von Neumann finies continues},
     journal = {Annales de l'Institut Fourier},
     publisher = {Imprimerie Louis-Jean},
     address = {Gap},
     volume = {30},
     number = {3},
     year = {1980},
     pages = {49-73},
     doi = {10.5802/aif.792},
     zbl = {0425.46046},
     mrnumber = {81m:46085},
     language = {fr},
     url = {http://www.numdam.org/item/AIF_1980__30_3_49_0}
}
Fack, Thierry; Harpe, Pierre De La. Sommes de commutateurs dans les algèbres de von Neumann finies continues. Annales de l'Institut Fourier, Volume 30 (1980) no. 3, pp. 49-73. doi : 10.5802/aif.792. http://www.numdam.org/item/AIF_1980__30_3_49_0/

[1] M. Broise, Commutateurs dans le groupe unitaire d'un facteur, J. Math. pures et appl., 46 (1967), 299-312. | MR 36 #6947 | Zbl 0191.42703

[2] A. Brown et C. Pearcy, Structure of commutators of operators, Ann. Math., 82 (1965), 112-127. | MR 31 #2612 | Zbl 0131.12302

[3] A. Brown et C. Pearcy, Commutators in factors of type III, Canad. J., 18 (1966), 1152-1160. | MR 34 #1864 | Zbl 0166.11501

[4] A. Connes, Periodic automorphisms of the hyperfinite factor of type II1, Acta. Sci. Math., 39 (1977), 39-66. | MR 56 #6411 | Zbl 0382.46027

[5] H.G. Dales, Automatic continuity: a survey, Bull. London Math. Soc., 10 (1978), 129-183. | MR 80c:46053 | Zbl 0391.46037

[6] D. Deckard et C. Pearcy, On continuous matrix — valued functions on a stonian space, Pac. J. Math., 14 (1964), 857-869. | MR 30 #2356 | Zbl 0172.41304

[7] J. Dixmier, Sous-anneaux abéliens maximaux dans les facteurs de type fini, Ann. Math., 59 (1954), 279-286. | MR 15,539b | Zbl 0055.10702

[8] J. Dixmier, Les algèbres d'opérateurs dans l'espace hilbertien (algèbres de von Neumann), 2ème édition - Gauthier-Villars 1969. | Zbl 0175.43801

[9] Th. Fack, Sur la notion de valeur caractéristique, Préprint.

[10] H. Halpern, Commutators in properly infinite von Neumann algebras, Trans. Amer. Math. Soc., 139 (1969), 55-73. | MR 40 #4773 | Zbl 0176.11403

[11] H. Halpern, Essential central range and self-adjoint commutators in properly infinite von Neumann algebras, Trans. Amer. Math. Soc., 228 (1972), 117-146. | MR 55 #3807 | Zbl 0356.46056

[12] P. De La Harpe, Les extensions de gl(E) par un noyau de dimension finie sont triviales, J. Functional Analysis, 33 (1979), 362-373. | MR 81b:22019 | Zbl 0428.17007

[13] R.A. Howland, Lie isomorphisms of derived rings of simple rings, Trans. Amer. Math. Soc., 145 (1969), 383-396. | MR 40 #5661 | Zbl 0201.03903

[14] I.N. Herstein, Topics in ring theory, Chicago Lectures in Mathematics, 1969. | MR 42 #6018 | Zbl 0232.16001

[15] I.N. Herstein, Lie and Jordan structures in simple associative rings, Bull. Amer. Math. Soc., 67 (1961), 517-531. | MR 25 #3072 | Zbl 0107.02704

[16] C. Lanski, Group of units of a simple ring, J. of algebra, 16 (1970), 108-28. | MR 42 #4586 | Zbl 0199.35402

[17] A. Liebermann, Adjoint representations of factor groups, Michigan Math. J., 24 (1977), 109-113. | MR 56 #12916 | Zbl 0344.46129

[18] C.R. Miers, Lie derivations of von Neumann algebras, Duke Math. J., 40 (1973), 403-409. | MR 47 #4015 | Zbl 0264.46064

[19] C.R. Miers, Derived ring isomorphisms of von Neumann algebras, Canad. J. Math., 25 (1973), 1254-1268. | MR 49 #1140 | Zbl 0268.46054

[20] F.J. Murray et J. Von Neumann, On rings of operators, Ann. of Math., 37 (1936), 116-229. | JFM 62.0449.03 | Zbl 0014.16101

[21] C. Pearcy et D. Topping, Sums of small numbers of idempotents, Michigan Math. J., 14 (1968), 453-465. | MR 36 #2006 | Zbl 0156.38102

[22] C. Pearcy et D. Topping, Commutators and certain II1-factors, J.F.A., 3 (1969), 69-78. | MR 39 #789 | Zbl 0174.18704

[23] C. Pearcy et D. Topping, On commutators in ideals of compact operators, Michigan Math. J., 18 (1971), 247-252. | MR 44 #2077 | Zbl 0226.46066

[24] D. Ruelle, Statistical mechanics, Benjamin (1969).

[25] S. Sakai, C*-algebras and W*-algebras, Springer, 1971. | MR 56 #1082 | Zbl 0219.46042

[26] K. Shoda, Einige Sätze über Matrizen, Jap. J. Math., 13 (1936), 395-406.

[27] H. Sunouchi, Infinite Lie rings, Tohoku Math. J., 8 (1956). 291-307. | MR 21 #75 | Zbl 0074.09904

[28] D. Topping, Transcendental quasi-nilpotents in operator algebras, J.F.A., 2 (1968), 342-351. | MR 38 #1535 | Zbl 0183.42402